Alert archive / Louisiana / Flash Flood Warnings in 2018
Flash Flood Warning 14, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Aug 18, 2018, 1:06 PM CDT for Saint Charles Parish, Louisiana. It was in force for 114 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2018, 1:06 PM CDT (18:06 UTC)
- Expired
- Aug 18, 2018, 3:00 PM CDT
- In force
- 114 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Saint Charles Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 2:24 PM CDT | FLASH FLOOD | 2 E Destrehan, LA | HOUSE FLOODED IN ST. ROSE. NUMEROUS ROADS FLOODED IN ST. CHARLES PARISH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2057 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
365
WGUS54 KLIX 181806
FFWLIX
LAC089-182000-
/O.NEW.KLIX.FF.W.0014.180818T1806Z-180818T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
106 PM CDT SAT AUG 18 2018
The National Weather Service in New Orleans has issued a
* Flash Flood Warning for...
Central St. Charles Parish in southeastern Louisiana...
* Until 300 PM CDT.
* At 105 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Hahnville, Killona, Norco, Paradis, Des Allemands, Montz, Luling,
Boutte, Bayou Gauche, Destrehan, Taft, New Sarpy, St. Rose and Ama.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
LAT...LON 3000 9031 2990 9031 2981 9041 2984 9048
2996 9046 3001 9052 3003 9043 3003 9041
$$2 follow-up statements
471
WGUS74 KLIX 181842
FFSLIX
Flash Flood Statement
National Weather Service New Orleans LA
142 PM CDT SAT AUG 18 2018
LAC089-182000-
/O.CON.KLIX.FF.W.0014.000000T0000Z-180818T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Charles LA-
142 PM CDT SAT AUG 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
CENTRAL ST. CHARLES PARISH...
At 141 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain continue across the area from Destrehan to Norco. Up to three
inches of rain have already fallen and an additional inch or 2 will
be possible. Flash flooding is likely ongoing in locations across
the area.
Some locations that will experience flooding include...
Hahnville, Killona, Norco, Paradis, Des Allemands, Montz, Luling,
Boutte, Bayou Gauche, Destrehan, Taft, New Sarpy, St. Rose and Ama.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3000 9031 2990 9031 2981 9041 2984 9048
2996 9046 3001 9052 3003 9043 3003 9041
$$488
WGUS74 KLIX 181951
FFSLIX
Flash Flood Statement
National Weather Service New Orleans LA
251 PM CDT SAT AUG 18 2018
LAC089-182000-
/O.EXP.KLIX.FF.W.0014.000000T0000Z-180818T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Charles LA-
251 PM CDT SAT AUG 18 2018
...THE FLASH FLOOD WARNING FOR CENTRAL ST. CHARLES PARISH WILL EXPIRE
AT 300 PM CDT...
The heavy rain has ended. However, flood waters have been slow to
recede and may take hours to completely drain. Please continue to
heed any remaining road closures.
LAT...LON 3000 9031 2990 9031 2981 9041 2984 9048
2996 9046 3001 9052 3003 9043 3003 9041
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:04 AM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 18, 9:04 AM CDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
904 AM CDT Sat Aug 18 2018
.SOUNDING DISCUSSION...
The column is generally quite moist with a PWAT of 2.23 inches,
around the same as the past 2 days, with a prominent dry slot
around 450mb. It is also above the daily mean of 1.88 inch for
this day. MLCAPE at 1883 J/kg and relatively low ConvT indicates
storms should have no problem forming given sufficient forcing.
CIN is present at the surface (-150 J/kg) but will likely erode
quickly as temps warm up. Winds are generally light throughout the
column, with the surface at about 15 knots WSW. It speeds up to
25-30 knots and becomes mostly southerly near the top.
-BL
&&
.PREV DISCUSSION... /issued 405 AM CDT Sat Aug 18 2018/
SHORT TERM...
Old outflow boundaries exist in most locations this morning. This
can act to initiate sh/ts and should be able to do so today once
heating begins. Should still get a crop of sh/ts moving in from
the gulf during the morning, maybe not as many as yesterday.
Thunderstorms today through much of the upcoming week will be
capable of very heavy rainfall in a short period causing some
flooding of low lying and poor drainage areas and roadways will
definitely make that list.
Guidance is still advertising a cold front to move into the area
by mid week dropping temps down into the mid to upper 80s with no
dense cloud cover. For this time of year, that is relatively
strong cool air advection. Dry air will also accompany the front
bringing dp temps back down to the mid 60s. This would only last a
day maybe two at the most around Wed. The moisture surges back to
the north once again by the end of the work week bringing the
warmth, humidity and sh/ts back to the area.
By next weekend, deep easterlies will develop again and at least
one if not two easterly waves will bring a better chance of sh/ts
to the area possibly by the end of next weekend or into the new
week. Easterly waves affecting the area are very normal for
August but an actual cold front with cooler temps is not but we
will take it.
AVIATION...
Forecast scenario is little changed from the past several days.
Expect VFR conditions to predominate through the forecast period
outside of convective activity. A little less convection noted over
the coastal waters at 08z compared to the past 2 mornings, so pre-
dawn convection may not be quite as common as the past 2 mornings.
Will tend to use VCTS with only a 4 hour window of TEMPO in most
terminals today, as instantaneous areal coverage of convection may
not be much more than 30-40 percent. If convection is expected to
directly impact a terminal, IFR or lower conditions will be
possible, with wind gusts to 30 knots or so. Most convection should
run out of steam around 00z-01z, with a restart of coastal
convection Sunday morning around 10z. 35
MARINE...
High pressure will remain centered east of the waters through early
next week. As a result, a prevailing onshore flow of 5 to 10 knots
is expected across most of the coastal waters through the period.
The only exception will be over the nearshore waters off the
Mississippi coast where a seabreeze is expected to develop each day.
This could induce some stronger onshore winds of 10 to 15 knots for
a few hours each afternoon across the Mississippi and Chandeleur
Sounds. Seas will range from 1 to 2 feet through the entire period
across all of the waters. Medium range models do depict at least a
brief period of northerly winds late Wednesday with a cold frontal
passage, but no strong winds indicated with this frontal passage
outside of convection. 35
DECISION SUPPORT...
DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for slight risk severe
or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe and/or
excessive rainfall, or direct tropical threats; Events of
National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 90 73 90 73 / 70 20 60 30
BTR 91 75 90 75 / 60 20 60 30
ASD 90 76 90 76 / 60 30 70 40
MSY 90 77 90 77 / 60 30 70 30
GPT 89 77 89 77 / 70 30 70 40
PQL 89 76 90 76 / 70 40 70 40
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous weather outlook, Aug 18, 4:13 AM CDT, 8 hours 53 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 413 AM CDT Sat Aug 18 2018 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-182115- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 413 AM CDT Sat Aug 18 2018 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected today, continuing into the evening hours before dissipating. Isolated storms could also redevelop before sunrise Sunday near the coast. A few storms could be strong today, producing gusty winds, frequent lightning and brief, locally heavy rainfall. Waterspouts will be possible over the coastal waters, with the potential to move briefly inland. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to numerous thunderstorms are expected each day during the period, with storms diminishing in number by Wednesday or Thursday. A few storms could become strong each day, producing gusty winds, frequent lightning and brief heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Aug 18, 9:57 AM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
957 AM CDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM MARINE TSTM WIND 44 SSE GRAND ISLE 28.64N 89.79W
08/18/2018 M41.00 MPH GMZ572 XX AWOS
KMDJ - MISSISSIPPI CANYON 311A, SSW 17G36KT.
0935 AM MARINE TSTM WIND 31 E VENICE 29.30N 88.84W
08/18/2018 M39.00 MPH GMZ555 LA AWOS
KMIS - MISSISSIPPI CANYON 140B AWOS, NW 29G34KT
&&
24/RRLocal storm report, Aug 18, 1:03 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
103 PM CDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM FLOOD NEW ORLEANS 29.97N 90.08W
08/18/2018 ORLEANS LA EMERGENCY MNGR
SEVERAL STREETS FLOODED THROUGHOUT CENTRAL CITY FROM
GENTILLY TO INDUSTRIAL CANAL AREA. ELYSIAN FIELDS AND
MIRO, LOUISA AND HIGGINS, HARRISON AND GENTILLY BLVD,
FRANCE ROAD AND LOUISA, FRANKLIN AND CLAIBORNE AVE.
&&
24/RRThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:56 AM CDT | Special Weather Statement | LIX | Jefferson, Lafourche | 64 min |
| Aug 18, 8:43 AM CDT | Special Marine Warning | LIX | 47 min | |
| Aug 18, 8:44 AM CDT | Special Marine Warning | LIX | 61 min | |
| Aug 18, 8:51 AM CDT | Special Marine Warning | LIX | 54 min | |
| Aug 18, 9:28 AM CDT | Special Marine Warning | LIX | 62 min | |
| Aug 18, 9:57 AM CDT | Special Marine Warning | LIX | 63 min | |
| Aug 18, 10:51 AM CDT | Special Marine Warning | LIX | 54 min | |
| Aug 18, 12:38 PM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Saint Charles | 112 min |
| Aug 18, 1:00 PM CDT | Flash Flood Warning | LIX | Jefferson, Orleans | 90 min |
| Aug 18, 3:31 PM CDT | Flash Flood Watch | LIX | Saint Bernard, Saint John the Baptist | 51 hr |
Nearby
Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.